Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 45, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 29, 2023, 7:31 AM CDT for Jefferson County, Saline County, Nebraska. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2023, 7:31 AM CDT (12:31 UTC)
- Expired
- Jul 29, 2023, 8:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jefferson County, NE, Saline County, NE
The radar
The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:35 AM CDT | TSTM WND DMG | Tobias, NE | Moderate tree damage and power lines down. Time estimated from radar. |
| Jul 29, 7:45 AM CDT | TSTM WND DMG | Western, NE | Moderate tree damage and power lines down. Time estimated from radar. Minor building damage. |
| Jul 29, 7:46 AM CDT | TSTM WND GST 60 | 1 Nw Western, NE | |
| Jul 29, 7:48 AM CDT | TSTM WND DMG | 2 S Swanton, NE | Roof off a hog barn. |
| Jul 29, 7:54 AM CDT | TSTM WND GST 78 | 2 W Plymouth, NE | Wind gust to 78 mph on Hwy 4 west of Plymouth. Trees, pivots and power lines down and minor building damage from 2 miles north of Tobias to 3 miles north of Plymouth to Daykin. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:59 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
211
WFUS53 KOAX 291231
TOROAX
NEC095-151-291300-
/O.NEW.KOAX.TO.W.0045.230729T1231Z-230729T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
731 AM CDT Sat Jul 29 2023
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northwestern Jefferson County in southeastern Nebraska...
Southern Saline County in southeastern Nebraska...
* Until 800 AM CDT.
* At 731 AM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles northwest of Tobias, or 23 miles northwest of
Fairbury, moving southeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Tobias around 735 AM CDT.
Western around 740 AM CDT.
Swanton around 745 AM CDT.
Other locations impacted by this tornadic thunderstorm include Swan
Creek Reservoir Number 2, The Highway 41 and 15 South Junction,
Willard Meyer Recreation Area, and Swan Creek Wildlife Management
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4032 9737 4056 9737 4046 9699 4031 9699
4025 9711
TIME...MOT...LOC 1231Z 296DEG 48KT 4045 9739
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DeWald3 follow-up statements
108
WWUS53 KOAX 291237
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
737 AM CDT Sat Jul 29 2023
NEC095-151-291300-
/O.CON.KOAX.TO.W.0045.000000T0000Z-230729T1300Z/
Jefferson NE-Saline NE-
737 AM CDT Sat Jul 29 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHWESTERN JEFFERSON AND SOUTHERN SALINE COUNTIES...
At 737 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Tobias, or 20 miles north of Fairbury, moving
southeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Western around 740 AM CDT.
Swanton around 745 AM CDT.
Other locations impacted by this tornadic thunderstorm include Swan
Creek Reservoir Number 2, The Highway 41 and 15 South Junction,
Willard Meyer Recreation Area, and Swan Creek Wildlife Management
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4032 9737 4056 9737 4046 9699 4031 9699
4025 9711
TIME...MOT...LOC 1237Z 294DEG 48KT 4042 9730
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DeWald002
WWUS53 KOAX 291243
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
743 AM CDT Sat Jul 29 2023
NEC095-151-291300-
/O.CON.KOAX.TO.W.0045.000000T0000Z-230729T1300Z/
Jefferson NE-Saline NE-
743 AM CDT Sat Jul 29 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR NORTH
CENTRAL JEFFERSON AND SOUTHERN SALINE COUNTIES...
At 743 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Western, or 17 miles north of Fairbury, moving
southeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Swanton around 750 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Willard Meyer Recreation Area, Swan Creek Wildlife Management Area,
and The Highway 41 and 15 South Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4035 9731 4050 9726 4046 9699 4031 9699
4028 9710
TIME...MOT...LOC 1243Z 293DEG 48KT 4039 9720
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DeWald233
WWUS53 KOAX 291255
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
755 AM CDT Sat Jul 29 2023
NEC095-151-291304-
/O.EXP.KOAX.TO.W.0045.000000T0000Z-230729T1300Z/
Jefferson NE-Saline NE-
755 AM CDT Sat Jul 29 2023
...THE TORNADO WARNING FOR NORTH CENTRAL JEFFERSON AND SOUTHERN
SALINE COUNTIES WILL EXPIRE AT 800 AM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area with
wind gusts up to 70 mph still possible. Small hail, and heavy rain
are still possible with this line of thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern Nebraska.
LAT...LON 4035 9731 4050 9726 4046 9699 4031 9699
4028 9710
TIME...MOT...LOC 1254Z 295DEG 47KT 4033 9705
$$
DeWaldWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 29, 5:54 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 29, 5:54 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 554 AM CDT Sat Jul 29 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 217 AM CDT Sat Jul 29 2023 Key Messages: - A complex of storms will move across southeast Nebraska this morning. Marginal risk for severe weather with wind being primary threat. - Temperatures cool down this weekend with nightly chances for thunderstorms. - Temperatures warm back up into the upper 80s to mid 90s midweek next week, and nightly chances of storms continue every day next week. While the thunderstorm activity from last evening has died down, we're watching a complex of storms this morning across north- central Nebraska. This complex will follow the elevated instability gradient southeastward toward southeast Nebraska this morning, impacting our area starting around 7-9 AM. As this system moves in, our environment will be unstable with 2500-3500 J/kg of elevated instability, and 1000-1500 J/kg of DCAPE. This suggests at least some potential for damaging winds. Hail may be a lesser threat, but won't rule out quarter-size hail, especially after 9 AM as temperatures start to warm up. This complex of storms should be out of our area by noon, leaving behind a lull in activity through midday. The good news is temperatures will be cooler today. High temperatures this afternoon will be in the low-to-mid 80s across most of our area, with highs around 90 in our southern counties. Even still, cooler than yesterday in these areas. Chances for showers and thunderstorms will return overnight tonight. As ridging builds up over the Rockies to our west, we see the upper-level pattern turn more northwesterly over eastern Nebraska and western Iowa. This will bring in a fairly active summer pattern, with nightly chances for showers and thunderstorms. Temperatures through the weekend and Monday will remain fairly mild, with highs generally in the 80s. The ridge to our west starts to nudge eastward starting Tuesday into Wednesday, which will lead to warmer temperatures, particularly on Wednesday when we could see heat indices back up around 100 to 105. A more substantial shortwave trough appears likely to affect the area Wednesday-Thursday. Details are too messy at this time to determine any severe threat with this system. What this may serve to do will be to bring temperatures back down later next week. Nightly chances for showers and thunderstorms continue through at least Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 548 AM CDT Sat Jul 29 2023 A complex of storms is moving into southeast Nebraska this morning. KOFK and KOMA seem likely to stay VFR and north of the activity for the mot part, though we may see KOFK get clipped by the rain shield north of the main line. Confidence is low, so haven't included in the TAF, but may need to amend. KLNK seems right in the path of the main line, with strong winds and MVFR/IFR conditions likely as it moves through KLNK around 14-15Z. Once the line moves through, we should see conditions improve with VFR conditions at KLNK. VFR conditions should hold through midday today at the terminals with winds increasing to 10-15kt out of the northeast. These winds will back down around 01Z. There may be another complex of storms that moves through overnight tonight, impacting the terminals. Have included a Prob30 with possible timing at the terminals, but this may change as we get more information and closer to this evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...McCoy
Hazardous weather outlook, Jul 29, 4:02 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 402 AM CDT Sat Jul 29 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-292315- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 402 AM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight A complex of strong to severe thunderstorms will move across southeast Nebraska this morning, with the greatest threat being damaging winds, though quarter-size hail cannot be ruled out. Another complex of thunderstorms may move through again overnight tonight. Some storms could be severe with potential for damaging winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a nightly chance of thunderstorms, some of which could be strong, through the end of the forecast period. Heat index values again increase to 100 to 105 along and south of Interstate 80 Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 46 min |
| Jul 28, 7:50 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 40 min |
| Jul 28, 8:00 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 22 min |
| Jul 28, 8:12 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 33 min |
| Jul 29, 5:32 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 58 min |
| Jul 29, 7:25 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Jefferson, Saline, Seward | 65 min |
| Jul 29, 7:53 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Jefferson, Johnson, Lancaster, Otoe and 3 more | 67 min |
| Jul 29, 8:36 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Johnson, Lancaster, Nemaha, Otoe and 2 more | 39 min |
| Jul 29, 8:47 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 43 min |
| Jul 29, 9:12 AM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 48 min |
| Jul 29, 9:26 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe, Pawnee, Richardson | 35 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.